July 3, 2013
Macrolide Antibiotics Can Increase Hospitalization Risks in Some Statin Users

London, Ontario—Prescribing macrolide antibiotics for patients who are taking certain statins can increase the risk of hospitalization, according to a new study.

Specifically, the study, published recently in the Annals of Internal Medicine, found that atorvastatin, simvastatin, and lovastatin used in conjunction with the antibiotics clarithromycin and erythromycin can increase the risk of rhabdomyolysis and acute kidney failure, which could be fatal in some cases.

Researchers from the Lawson Health Research Institute and the Institute for Clinical Evaluative Sciences looked at data from 12 regional hospitals from between 2003 and 2010 for more than 75,000 Ontario residents—65 years-old or older—who were prescribed both a statin and a macrolide antibiotic. They then looked for hospital admissions within 30 days of antibiotic prescription for information about adverse effects.

Results indicated that when compared with azithromycin, coprescription of a statin with clarithromycin or erythromycin was associated with a higher risk for hospitalization with rhabdomyolysis (absolute risk increase, 0.02% [95% CI, 0.01%-0.03%]; relative risk [RR], 2.17 [CI, 1.04-4.53]) or with acute kidney injury (absolute risk increase, 1.26% [CI, 0.58%-1.95%]; RR, 1.78 [CI, 1.49-2.14]) and for all-cause mortality (absolute risk increase, 0.25% [CI, 0.17%-0.33%]; RR, 1.56 [CI, 1.36-1.80]).

Atorvastatin was the most commonly prescribed statin (73%) after simvastatin and lovastatin, the study noted.

The study was different from previous research on the drug-drug reaction because it used real-world data, according to the authors, who noted that previous trials were in regulated settings and excluded patients at highest risk for serious side effects. The authors also cited previous research suggesting that the level of statins in the blood could increase 10-fold after taking macrolide antibiotics.

“Statins are the number one class of drugs prescribed in North America. Co-prescription of a statin with a macrolide antibiotic is very common,” said co-author Amit Garg, MD, PhD. “Until now, the clinical and population-based consequences of this potential drug-drug interaction were unknown.”

Lead author Amit Patel, MD, suggested that the adverse reaction is preventable and/or manageable.

“When prescribing clarithromycin or erythromycin to patients on these statins, preventative measures should be considered, such as cessation of the statin for the duration of the antibiotic therapy, increased monitoring for adverse events or use of a different antibiotic that does not interact with these statins,” he said.

“In older adults, co-prescription of clarithromycin or erythromycin with a statin that is metabolized by CYP3A4 increases the risk for statin toxicity,” the study concludes, cautioning that the research was limited to older adults and that the absolute risk increase for rhabdomyolysis could be underestimated because the codes used to identify it were insensitive.

U.S. Pharmacist Social Connect